Alert archive / North Dakota / River Flood Warnings in 2014

River Flood Warning 2, NWS Bismarck, ND

March 11, 2014Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this river flood warning at Mar 11, 2014, 9:47 AM CDT for Mercer County, Oliver County, North Dakota. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Mar 11, 2014, 9:47 AM CDT (14:47 UTC)
Expired
Mar 12, 2014, 2:12 AM CDT
In force
16 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
Minor

Counties Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 93 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Knife River (ND) near Hazen (HZNN8). The gauge peaked at 19.61 ft at Mar 12, 2014, 1:00 AM CDT.

actionminormoderatemajor1820222403/13
Action stage
19 ft
Minor stage
21 ft
Moderate stage
24 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06340500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WGUS43 KBIS 111447
FLWBIS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
947 AM CDT TUE MAR 11 2014

...THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN NORTH DAKOTA... 

  KNIFE RIVER NEAR HAZEN AFFECTING MERCER AND OLIVER COUNTIES
FOR THE KNIFE RIVER BASIN INCLUDING HAZEN...MINOR FLOODING IS 
OCCURRING AND IS EXPECTED TO CONTINUE.

.THE KNIFE RIVER NEAR HAZEN IS EXPERIENCING MINOR FLOODING DUE TO 
STRONG RUNOFF FROM UPSTREAM AREAS AND ICE OBSTRUCTIONS IN THE 
HAZEN AREA. ICE WILL CONTINUE TO BREAK UP AND MOVE THROUGH THE 
REGION OVER THE NEXT FEW DAYS ON ITS WAY TO THE MISSOURI RIVER. 
AREAS DOWNSTREAM OF HAZEN SHOULD BE PREPARED FOR HIGH WATER LEVELS 
AND RAPID FLUCTUATIONS IN RIVER LEVELS OVER THE NEXT 24 TO 48 HOURS. 


NDC057-065-120712-
/O.NEW.KBIS.FL.W.0002.140311T1447Z-140312T0712Z/
/HZNN8.1.IC.140311T1200Z.140311T1300Z.140311T1912Z.NO/
947 AM CDT TUE MAR 11 2014

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A 

* FLOOD WARNING FOR 
  THE KNIFE RIVER NEAR HAZEN
* UNTIL THIS AFTERNOON
* AT 09AM TUESDAY THE STAGE WAS...21.0 FEET 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST 
* FLOOD STAGE IS 21.0 FEET 

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   WED    THU    FRI    SAT    SUN

KNIFE RIVER BASIN
 HAZEN        21 21.0 TUE 9 AM   15.7   10.2    9.0    7.8    5.5


LAT...LON 4714 10214 4733 10164 4739 10140 4733 10137
      4727 10162 4709 10212      

$$
AJS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Mar 11, 6:38 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 11, 6:38 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
638 AM CDT TUE MAR 11 2014

.UPDATE...
ISSUED AT 638 AM CDT TUE MAR 11 2014

FORECAST MOSTLY ON TRACK AS RADAR AND OBS CONTINUE TO SHOW PRECIP
DIMINISHING ACROSS FAR SOUTHERN CWA...WHICH IS ALREADY HANDLED
WELL WITH HOURLY POPS TRENDING DRY OVER THE NEXT HOUR. MAIN CHANGE
WAS FOR SHORT TERM TEMPS...WHICH ARE RUNNING A LITTLE HIGHER THAN
FORECAST...PARTICULARLY SOUTH.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 301 AM CDT TUE MAR 11 2014

THE MAIN HIGHLIGHTS IN THE SHORT TERM PERIOD ARE THE ONGOING FLOOD
ADVISORIES AND FLOOD WARNINGS...LIGHT SNOW IN FAR SOUTHWEST NORTH
DAKOTA THROUGH 13Z TODAY...AND LOW CLOUDS WITH ISOLATED TO
SCATTERED SNOW SHOWERS DIVING SOUTHEAST FROM SASKATCHEWAN AND
MANITOBA INTO EAST CENTRAL NORTH DAKOTA TODAY.

THE LATEST RADAR IMAGERY AND SURFACE OBSERVATIONS SHOW LIGHT SNOW
INTO SOUTHEAST MONTANA CHANGING TO LIGHT RAIN AT HETTINGER. RAP13
CONTINUES TO TREND SOUTH THE PRECIPITATION SOUTH THROUGH 12Z WITH
IT COMING TO AN END BY 13Z IN THE FAR SOUTHWEST. WILL CONTINUE
WITH OUR CURRENT SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES FAR
SOUTHWEST.

WATER VAPOR IMAGERY REVEALS TWO SHORTWAVES...THE FIRST WAS SEEN
MOVING INTO WEST CENTRAL SASKATCHEWAN AND THE SECOND WAS LOCATED
OVER NORTHERN SASKATCHEWAN. THESE WAVES WILL MOVE SOUTHEAST WITH
AN ASSOCIATED COLD FRONT SHIFTING SOUTH INTO CENTRAL NORTH DAKOTA
TODAY. THE FOG/STRATUS LOOP SHOWS A LARGE SWATH OF OVERCAST
CONDITIONS ALONG AND BEHIND THE COLD FRONT. EXPECT THESE CLOUDS
TO IMPINGE OVER CENTRAL NORTH DAKOTA BY 12Z. VERTICAL MOTION
SUPPORTING ISOLATED TO SCATTERED SNOW SHOWERS TUESDAY AFTERNOON
AND EVENING WILL COME FROM THE SHORTWAVES SLIDING OVER THE
ADVANCING SURFACE COLD FRONT...WITH ADDITIONAL LIFT VIA THE LEFT
EXIT REGION OF A 120KT H3 JET NOSING INTO NORTHERN NORTH DAKOTA.
SNOWFALL ACCUMULATIONS OF AROUND A HALF INCH ARE POSSIBLE FROM THE
TURTLE MOUNTAINS SOUTH INTO THE JAMES RIVER VALLEY THROUGH TUESDAY
NIGHT. THE THREAT OF SNOW SHOWERS WILL END BY 12Z WEDNESDAY.

WITH COLD AIR ADVECTION DOMINATING THROUGH THE SHORT TERM...EXPECT
COOLER HIGH TEMPERATURES TODAY WITH HIGHS RANGING FROM THE UPPER
20S IN THE TURTLE MOUNTAINS TO THE LOWER 40S WEST AND FAR SOUTH
CENTRAL. LOW TEMPERATURES TUESDAY NIGHT WILL RANGE FROM AROUND 10
ABOVE IN THE TURTLE MOUNTAINS TO THE UPPER 20S SOUTHWEST.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 301 AM CDT TUE MAR 11 2014

THE EXTENDED PERIOD WILL CONTINUE TO SEE NEAR TO ABOVE
NORMAL TEMPERATURES MOST DAYS WITH A FEW CHANCES OF MAINLY LIGHT
PRECIP. MODELS ARE INITIALLY IN GOOD AGREEMENT WITH RELATIVELY
PROGRESSIVE UPPER LEVEL PATTERN WITH WEST COAST RIDGE BRIEFLY
BUILDING LATE WEEK. MEANWHILE A FEW SHORTWAVES IN NORTHWEST FLOW
WILL BRUSH NORTH DAKOTA THURSDAY NIGHT/FRIDAY...SATURDAY...AND AGAIN
EARLY NEXT WEEK. MODEL DIFFERENCES BECOME MORE SIGNIFICANT BY EARLY
NEXT WEEK ALTHOUGH MAIN EFFECT OF ANY OF THESE WAVES WILL BE BRIEF
COOL DOWNS AND A CHANCE OF PRECIP...MAINLY LIGHT. FORECAST HIGHS ARE
IN THE 40S AND 50S WITH SATURDAY LOOKING TO BE THE COOLEST DAY WITH
HIGHS RANGING FROM AROUND 20 NORTHEAST TO THE LOW 40S SOUTHWEST.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 638 AM CDT TUE MAR 11 2014

AN AREA OF LOW VFR AND MVFR CIGS WILL GRADUALLY SAG SOUTHEAST FROM
SASKATCHEWAN AND MANITOBA THROUGH THE TAF PERIOD. KMOT/KBIS/KJMS ARE
MOST SUSCEPTIBLE TO MVFR CIGS...WHILE KISN/KDIK WILL MOSTLY FAVOR
LOW VFR. ISOLATED TO SCATTERED SNOW SHOWERS MAY IMPACT KMOT/KBIS
THIS AFTERNOON INTO TONIGHT WHICH WARRANTS A VCSH AT THIS TIME.
FAIRLY HIGH CONFIDENCE THAT KJMS WILL EXPERIENCE LIGHT SNOW SHOWERS
TUESDAY NIGHT THUS WENT WITH A PREDOMINATE GROUP BEGINNING AT 03Z.

&&

.HYDROLOGY...
ISSUED AT 301 AM CDT TUE MAR 11 2014

ACTIVE HYDRO SITUATION ONGOING...

A FLOOD WARNING IS IN EFFECT FOR THE CANNONBALL RIVER AT BREIEN
THROUGH TUESDAY EVENING.

FLOOD ADVISORIES ARE IN EFFECT FOR SPRING CREEK AT ZAP...LITTLE
MUDDY RIVER NEAR WILLISTON...THE LITTLE MISSOURI AT MEDORA...AND
THE KNIFE RIVER NEAR HAZEN. IN ADDITION...A FLOOD WATCH IS IN
EFFECT FOR THE MISSOURI RIVER NEAR WILLISTON UNTIL FRIDAY
AFTERNOON.

THE FLOOD ADVISORY POINTS HAVE EXPERIENCED RAPID RISES DUE TO
RUNOFF FROM WEEKEND SNOW MELT...AND DUE TO ICE JAM FLOODING. THE
RISES SHOULD BE SHORT-LIVED...BUT ICE JAM FLOODING IS POSSIBLE
DURING THE ENTIRE WEEK.

UPSTREAM OF WILLISTON...ALONG THE YELLOWSTONE RIVER NEAR
GLENDIVE...RISING WATER HAS BROKEN UP THE ICE AND CREATED ICE
JAMS. THIS HIGHER WATER WILL MOVE DOWNSTREAM INTO THE WILLISTON
AREA THIS WEEK...INCREASING THE THREAT FOR ICE JAMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JNS
SHORT TERM...KS
LONG TERM...JNS
AVIATION...KS
HYDROLOGY...JNS/KS
Hazardous weather outlook, Mar 11, 3:15 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT TUE MAR 11 2014

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
315 AM CDT TUE MAR 11 2014 /215 AM MDT TUE MAR 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WITH RECENT WARM TEMPERATURES...FLOODING FROM SNOW MELT RUNOFF IS
OCCURRING AT A NUMBER OF LOCATIONS. ICE JAM FLOODING IS ALSO OCCURRING
ESPECIALLY ALONG THE MISSOURI RIVER NEAR WILLISTON...AS HIGHER WATER
ACTS TO BREAK UP EXISTING ICE. SEE WWW.WEATHER.GOV/BIS FOR MORE SPECIFIC
DETAILS ON FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING TO THE NATIONAL WEATHER
SERVICE IN BISMARCK AT 1-800-247-0212.

KS/JNS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 7:35 PM CDTAreal Flood AdvisoryBISMercer24 hr
Mar 11, 10:09 AM CDTRiver Flood WarningBISGrant, Sioux48 hr
Mar 11, 12:01 PM CDTRiver Flood WatchBISBurleigh22 hr

Nearby

River Flood Warnings in North Dakota, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.